Nebraska, 2007

Hail and Damaging Wind in Nebraska, July 2, 2007

July 2, 2007 · NWS CYS · 5 events in 4 counties and zones

A severe thunderstorm moved across parts of the northern Nebraska panhandle and produced some large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across parts of the northern Nebraska panhandle and produced some large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 2:20 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT MON JUL 2 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CAPPING CONTINUING TO KEEP CONVECTION DOWN THIS AFTN WITH JUST A
BRIEF POP UP OF A WEAK CELL W OF WHEATLAND.  ENVIRONMENT NOT AS
CONDUCIVE FOR CONVECTION THIS EVENING WITH UPPER SUPPORT LESS AND
MORE DIFFUSE SFC BNDRYS.  STILL CANNOT RULE OUT AN ISOLATED STORM
MAINLY OVER THE LAR RANGE THIS EVENING.  OTHERWISE MOSTLY CLEAR
WEATHER EXPECTED OVERNIGHT INTO TUESDAY WITH WEAKENING UPPER RIDGE
ACROSS THE AREA.  SHORTWAVE EXPECTED TO RIDE OVER THE RIDGE TONIGHT
THEN TURN SE OVER THE NRN AND CENT PLAINS TUESDAY.  THIS WILL PUSH A
COOL FRONT ACROSS THE CWA TUESDAY MORNING TRIMMING MAXS ABOUT 5
DEGREES.  TIMING OF WAVE PUTS AREA UNDER NVA TOMORROW AFTN WHICH
SHOULD LIMIT CONVECTION.  SLIGHTLY BETTER CHANCE FOR CONVECTION BY
LATE WEDS AS SFC FLOW TURNS SE AND BETTER MOISTURE RETURNS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS STILL IN GOOD
AGREEMENT ON THE BIG SCALE WITH UPPER RIDGE LARGE AND IN CHARGE.
RIDGE AXIS STAYS TO OUR WEST WED AND THU THEN SHIFTS OVER THE CWA
ON FRIDAY INTO SATURDAY...BEFORE FLATTENING LATE SAT AND SUNDAY.
FLOW ALOFT BECOMES NW SUNDAY NIGHT AND MON.  SO...TEMPS WILL BE
WARMING UP AGAIN WITH THE WARMEST DAY BEING SATURAY BEFORE SLIGHT
COOLING MOVES IN AGAIN SUNDAY AND MONDAY.  AS FOR TSTMS...CHANCES
LOOK TO BE THE GREATEST IN RETURN FLOW BEHIND THE WEAK COLD FRONT
LATE SUNDAY AND MON.  UNTIL THEN...ONLY A FEW EXPECTED IN AND NEAR
THE MOUNTAINS AS MODELS ARE NOT SHOWING MUCH INSTABILITY FOR WED
OR EVEN THU...AND FRI AND SAT BOTH LOOK TO BE DOMINATED BY A
PREVAILING DOWNSLOPE FLOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH
WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE/JLH
Hazardous weather outlook, Jul 2, 9:22 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 AM MDT MON JUL 2 2007

NEZ001>003-WYZ060-066-069-070-031045-
SIOUX-DAWES-BOX BUTTE-NIOBRARA-LARAMIE RANGE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1022 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
THIS EVENING. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-WYZ059-061>065-067-068-031045-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-PLATTE-GOSHEN-
1022 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 2, 3:23 PM MST
Where
Sioux County, 10 mi E of Harrison
Measured
1.75 in hail
Reported by
Public
Coordinates
42.680, -103.673

Hail, Dawes

When
July 2, 3:42 PM MST to 3:52 PM MST
Where
Dawes County, Crawford
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -103.400

Nickel to Quarter sized hail reported in Crawford.

Hail, Box Butte

When
July 2, 5:23 PM MST to 6:20 PM MST
Where
Box Butte County, 18 mi W of Hemingford to 19 mi W of Alliance
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -103.422

Hail, Morrill

When
July 2, 6:38 PM MST to 6:41 PM MST
Where
Morrill County, 17 mi N of Bayard
Measured
1.25 in hail
Reported by
Public
Coordinates
41.996, -103.320

Thunderstorm Wind, Box Butte

When
July 2, 6:42 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

Outflow wind gust from thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31089, 31090, 31092, 31093, 31094.